Tornadoes · United States · Ohio · 2024

EF2 tornado, Miltonsburg to Ozark, Ohio, February 28, 2024

From Miltonsburg to Ozark, this EF2 tornado ran 4.0 miles across Monroe County on February 28, 2024, touching down at 7:22 AM EST and reaching 200 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 28, 2024
Touchdown
7:22 AM EST (12:22 UTC)
Lifted
7:26 AM EST (12:26 UTC)
On the ground
4 minutes
Path length
4.0 miles (6.5 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Monroe County
Touchdown point
39.815, -81.145
Lift-off point
39.822, -81.069
Record number
2402280622-01

The damage survey

42 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Woman came out after storm and got cut
  • The house is relatively new. Typically occupied by a husband and wife in additional to small children. The wife and children had left for school already and the husband for some unknown reason left to fuel his truck and came back to find the damage
  • over 100 trees uprooted and snapped. drone footage provided.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper-level low tracked through the Great Lakes and into the Ohio River Valley early on February 28th. Nocturnal convection was mainly elevated before 5 AM, with a few hail reports noted. However, with a surge of warm air after 6 AM, there was just enough instability to develop a tornado within a line of storms in Monroe County. Based on sounding profiles from PIT and ILN (06Z and 12Z profiles), shear was strong within the low-levels, ranging from 50kts to 60kts. Directional wind shear, noted in the hodograph, indicated that the threat for tornadoes was also elevated.

A NWS Storm Survey confirmed an EF-2 tornado tracked roughly 4 miles from Miltonsburg to Ozark in Monroe County. The tornado was embedded within a wider swath of straight-line wind damage. Maximum wind gusts were near 120mph. There was widespread tree damage and many outbuildings were affected. The most significant damage was located off Minder Road where a house sustained major damage, which consisted of it being shifted off its foundation, windows blown out, and a complete collapse of the attached garage. There was one indirect injury during cleanup efforts.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:00 UTC16:17 UTCFlood WatchPBZ
12:09 UTC13:00 UTCSevere Thunderstorm WarningPBZ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:55 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 28, 3:55 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
355 AM EST Wed Feb 28 2024

.SYNOPSIS...
Showers and thunderstorms will cross the region today ahead of
a strong cold front, posing the risk for strong wind gusts,
large hail, and localized heavy rains. Much colder air behind
the front will return the area to below normal temperatures on
Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Additional showers and thunderstorms expected ahead of
  approaching surface cold front.

- Risk for damaging wind will mainly be associated with showers
  right along frontal boundary.

- Strong wind gusts also favored over higher terrain given
  closer proximity to low level jet.

- Rapid drop in temperature expected behind the front with
  precipitation chances diminishing as well.

_______________________________________________________________

A strong surface cold front will rapidly move through Ohio this
morning and then clear the rest of the forecast area by late
afternoon. Impressive jet-ascent right along the boundary will
work to support showers and storms until the front clears. With
the jet, and multiple crossing shortwave troughs, showers and
storms will move through the area well ahead of the front. The
coverage of storms continues to look isolated to scattered as
instability is limited. However, there is plenty of wind shear
which would work to support updrafts and could allow taller
updrafts to tap into the very strong winds aloft. Additionally,
with lowered February freezing levels, large hail will be
possible as well. Even outside of thunderstorms, strong wind
gusts will remain a threat for the entire area as elevated
instability will work to bring the strong winds aloft to the
surface. Strong wind gusts will continue after FROPA as pressure
rises and cold air advection continue to pull the winds aloft
to the ground. It is possible that a more organized line of
convection will develop right ahead of the cold front which
could present the greatest threat for strong to severe storms.

As the front rushes eastward and clears the area, much colder
and drier air will spread across the region. This will bring a
rapid end to the precipitation behind the front and also cause
surface temperatures to fall. High temperatures today will be
reached in the morning or early afternoon, depending on the
timing of the front, and will fall 20 to 25 degrees by the
evening.

The other concern for today is the threat for heavy rain fall.
Models are showing highly anomalous PWATs for late February
which will make for very efficient rainfall, particularly within
stronger storms. NBM probabilities for >1.00 inch of rain are
generally 40-70% and focused south of I-80. The lower numbers
are to the north and the higher numbers are over counties within
the current flood watch.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
KEY MESSAGES:

- Lake enhanced/upslope snow showers possible Wednesday night
- Much colder temperatures Thursday.
- Dry Thursday with decreasing cloud cover.
- Warmer Friday with increasing cloud cover. A late day shower
  is possible.
  ______________________________________________________________

With a strengthening nw flow and strong cold air advection, snow
showers are possible Wednesday evening and into the overnight
hours. The areas with the best chance to see snow will be the
I-80 corridor and the ridges. However, as much drier air
continues to overspread the region, the risk for snow showers
will taper off.

Large surface high will move toward and settle over the region
on Thursday. This should keep the area dry and allow for the
morning cloud cover to dissipate. Temperatures Thursday will
return to below normal levels.

Brief height rises Friday, and southerly flow on the backside
of the exiting low, will promote warm air advection and a
moderation in temperatures. A shortwave trough will move over
western Ohio late Friday and cause an increase in clouds during
the afternoon. Temperatures Friday will average close to 10
degrees above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- A warming trend follows for Friday into next week, with a
  couple chances of light precipitation.
  _______________________________________________________________

A crossing shortwave trough will increase the threat for light
rain showers Friday night and Saturday morning. NBM
probabilities for >0.10 inches are highest southeast of PIT,
about 40-50%, and then north of I-70, where they drop off to 10
to 20%. Have focused higher PoPs over northern WV and the ridge
counties Friday night.

Strong height rises aloft are then favored into early next
week.

The longwave pattern will support eastern CONUS ridging and
western CONUS troughing, leading to well above normal
temperature and only intermittent chances for precipitation
dependent on low pressure systems tracking to the west of the
Upper Ohio River Valley.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Another shortwave ahead of the main trough/sfc cold front will
bring showers and an isolated threat for thunder early this
morning. MVFR conditions are expected as low level moisture
increases. Included predominant showers in the tafs, though it
will not be raining the entire time. A crossing low-level jet
will also result in a LLWS potential through early morning.

The strong cold front will cross the region from late morning
through early afternoon. MVFR is expected, along with isolated
embedded thunderstorms. Maintained the VCTS mention for this
potential. Wind should also increase through the day Wednesday
with a tightening pressure gradient. Strong pressure rises, cold
advection, and steepening low level lapse rates should result in
gusts to 35 kt from the WSW-W near and after FROPA. MVFR should
continue after FROPA, with a few snow showers possible in strong
cold advection. VFR return is expected areawide before 06Z
Thursday.

.Outlook...
VFR should return, and wind will diminish Thursday and Friday
under building high pressure. Restrictions are possible Saturday
with a crossing trough, before VFR returns Sunday under high
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ031-075-076.
OH...Flood Watch through this evening for OHZ068-069.
WV...Flood Watch through this evening for WVZ004-012-021-509>514.
     Wind Advisory from 1 PM this afternoon to 10 AM EST Thursday
     for WVZ512>514.

&&

SYNOPSIS...22/Frazier
NEAR TERM...22
SHORT TERM...22
LONG TERM...22/Frazier
AVIATION...WM/Rackley
Hazardous weather outlook, Feb 28, 3:39 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
339 AM EST Wed Feb 28 2024

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-002-290845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Hancock-Brooke-
339 AM EST Wed Feb 28 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong wind gusts are possible today, notably associated with storms
along and ahead of a potent cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ059-PAZ016-021-022-029-073-074-077-078-WVZ003-290845-
Belmont-Jefferson PA-Allegheny-Armstrong-Washington-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Ohio-
339 AM EST Wed Feb 28 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat will be
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>511-290845-
Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
339 AM EST Wed Feb 28 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat will be
large hail and localized gusty wind. Rounds of heavier rainfall will
also increase the risk for flooding, especially in small creeks and
other low lying, flood prone locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ512>514-290845-
Eastern Preston-Western Tucker-Eastern Tucker-
339 AM EST Wed Feb 28 2024

...FLOOD WATCH IN EFFECT FROM THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 1 PM TODAY TO 10 AM THURSDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat will be
large hail and localized gusty wind. Rounds of heavier rainfall will
also increase the risk for flooding, especially in small creeks and
other low lying, flood prone locations.

The threat for strong winds gusts will continue tonight. Gusts to
55mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat for strong winds gusts will Thursday morning. Gusts to
55mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 28, 3:07 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
307 AM EST Wed Feb 28 2024

PAZ007-013-280830-
Lawrence PA-Mercer PA-
307 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT MERCER AND NORTHERN LAWRENCE
COUNTIES THROUGH 330 AM EST...

At 306 AM EST, Doppler radar was tracking a strong thunderstorm over
Hubbard, or near Youngstown, moving east at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hermitage, Sharon, Grove City, Sharpsville, Farrell, New Wilmington,
Mercer, Pulaski, Stoneboro, New Bedford, West Middlesex, Plain Grove
Township, Sandy Lake, Clark, Wheatland, Fredonia, Jackson Center, New
Lebanon, Volant, and Maurice K Goddard State Park.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 108 and 131.
  Interstate 80 in Pennsylvania between mile markers 0 and 27.
  Interstate 376 in Pennsylvania between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 8000 4107 8010 4103 8052 4131 8052
      4144 8000
TIME...MOT...LOC 0806Z 250DEG 55KT 4118 8060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Feb 28, 4:08 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
408 AM EST Wed Feb 28 2024

PAZ008-009-014>016-280945-
Jefferson PA-Butler PA-Forest PA-Clarion PA-Venango PA-
408 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN VENANGO...NORTHEASTERN
BUTLER...NORTHWESTERN JEFFERSON...NORTHERN CLARION AND SOUTHWESTERN
FOREST COUNTIES THROUGH 445 AM EST...

At 407 AM EST, Doppler radar was tracking a strong thunderstorm 9
miles west of Knox, moving east at 65 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Clarion, Marienville, Knox, Seneca, Emlenton, Clintonville,
Shippenville, Kennerdell, Barkeyville, Sigel, Fryburg, Fisher,
Leeper, Cherry Valley, Cook Forest State Park, Cranberry Township,
Clarington, and Clear Creek State Park.

This includes Interstate 80 in Pennsylvania between mile markers 29
and 52, and
  between mile markers 56 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 7909 4125 7909 4117 7969 4112 7997
      4130 7999
TIME...MOT...LOC 0907Z 251DEG 58KT 4124 7972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TC
Special weather statement, Feb 28, 5:45 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 AM EST Wed Feb 28 2024

OHZ039-048-281130-
Tuscarawas OH-Coshocton OH-
545 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND CENTRAL TUSCARAWAS
COUNTIES THROUGH 630 AM EST...

At 545 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Danville to near Johnstown. Movement was
east at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Philadelphia, Dover, Coshocton, Newcomerstown, Strasburg, West
Lafayette, Sugarcreek, Bolivar, Baltic, Mineral City, Warsaw,
Conesville, Parral, Stone Creek, Zoar, Plainfield, Nellie, Chili, New
Guilford, and Walhonding.

This includes Interstate 77 in Ohio between mile markers 67 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM EST for east central
Ohio.

&&

LAT...LON 4046 8218 4044 8167 4063 8167 4065 8148
      4067 8146 4067 8145 4066 8144 4065 8145
      4065 8132 4022 8162 4022 8167 4015 8167
      4017 8219
TIME...MOT...LOC 1045Z 258DEG 55KT 4048 8232 4020 8276

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Feb 28, 6:12 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
612 AM EST Wed Feb 28 2024

OHZ057-281145-
Muskingum OH-
612 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT MUSKINGUM COUNTY THROUGH 645 AM
EST...

At 611 AM EST, Doppler radar was tracking a strong thunderstorm near
Marne, or near Heath, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Pleasant Grove, Gratiot, Fultonham, Norwich,
Cannelville, High Hill, Ruraldale, Chandlersville, Bridgeville,
Duncan Falls, East Fultonham, Otsego, and Drake.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM EST for east central
Ohio.

&&

LAT...LON 3995 8223 3995 8220 4017 8219 4015 8172
      3993 8173 3993 8169 3976 8170 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1111Z 264DEG 53KT 4002 8236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TC
Special weather statement, Feb 28, 6:27 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 AM EST Wed Feb 28 2024

OHZ039-040-048-049-057-058-281215-
Guernsey OH-Tuscarawas OH-Harrison OH-Coshocton OH-Muskingum OH-
Carroll OH-
627 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...GUERNSEY...
COSHOCTON...NORTHERN MUSKINGUM...CARROLL AND TUSCARAWAS COUNTIES
THROUGH 715 AM EST...

At 627 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Winesburg to near Zanesville. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Philadelphia, Dover, Coshocton, Cambridge,
Uhrichsville, Carrollton, Freeport, Newcomerstown, Minerva, Dennison,
Strasburg, New Concord, West Lafayette, Sugarcreek, North Zanesville,
Dresden, Frazeysburg, Augusta, and Gnadenhutten.

This includes the following highways...
  Interstate 70 in Ohio near mile marker 145, between mile markers
  163 and 164, and between mile markers 167 and 198.
  Interstate 77 in Ohio between mile markers 44 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM EST for east central
Ohio.

&&

LAT...LON 3995 8220 4017 8219 4039 8186 4045 8184
      4045 8167 4063 8167 4067 8146 4065 8124
      4072 8124 4073 8120 4073 8092 4017 8115
      4017 8123 4001 8123
TIME...MOT...LOC 1127Z 264DEG 44KT 4064 8171 3998 8209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Feb 28, 7:01 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 AM EST Wed Feb 28 2024

OHZ039-040-049-050-058-059-281245-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
701 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT HARRISON...JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 745 AM EST...

At 701 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dennison to near Byesville. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Weirton, Steubenville, Martins Ferry, St. Clairsville, Bellaire,
Barnesville, Cadiz, Wellsburg, Freeport, Toronto, Wintersville, Mingo
Junction, Follansbee, Dennison, Tiltonsville, New Cumberland,
Bridgeport, Benwood, Bethesda, and Antrim.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 184 and 225.
  Interstate 70 in West Virginia near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 8128 4054 8063 4048 8059 4040 8061
      4039 8063 4037 8061 4032 8060 4026 8062
      4025 8065 4020 8067 4015 8071 4010 8071
      4008 8074 4004 8073 4000 8074 3999 8150
TIME...MOT...LOC 1201Z 260DEG 41KT 4044 8128 3999 8148

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

0.4 hours before the tornado, 108 km from the path. February 28, 2024.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -85, lifted condensation level 901 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 493 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
493 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KPIT), 00:00Z

11.6 hours after it, 108 km from the path. February 29, 2024.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -4, lifted condensation level 1107 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-02-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -43 square meters per square second, 0 to 6 km bulk shear 127 knots.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
53 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
127 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The radar

The Pittsburgh radar (KPBZ), 110 km away, was scanning. The volume nearest the touchdown began at 12:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
10:42 UTCHAIL 1St. ClairsvilleBelmont, OH
11:42 UTCTSTM WND DMG2 Se ChandlersvilleMuskingum, OHEM reported trees down along State Route 14 east of Chandlersville. Time estimated based on radar.
11:56 UTCTSTM WND DMG3 S Pleasant CityNoble, OHReport of trees down south of Pleasant City. Time estimated based on radar.
12:06 UTCTSTM WND DMG2 Ne FreeportHarrison, OHDOT reported downed tree along State Route 799 at the 5 mile marker near Freeport. Time estimated based on radar.
12:20 UTCTSTM WND DMG1 Se MiltonsburgMonroe, OHPublic picture showing a line trees completely uprooted with a couple others pine snapped. Time estimated based on radar.
12:20 UTCTSTM WND DMG2 N KerrMonroe, OHPublic report picture showing multiple trees blown over along County Road 2 in Monroe County. Time estimated based on radar.
12:20 UTCTSTM WND DMGOzarkMonroe, OHEmergency Management reporting multiple barns destroyed, roofs blown off and power line issues around Ozark in the southwest corner of Sunsbury Township. Time estimated based on radar.
12:22 UTCTORNADO2 Se MiltonsburgMonroe, OHSurvey confirmed an EF-2 tornado tracking roughly 4 miles from near Miltonsburg to Ozark in Monroe County, in the midst of a wider swath of straight-line wind damage. Max winds 120 MPH. Widespread tree damage and many ou
12:24 UTCTSTM WND DMGOzarkMonroe, OHDOT reporting multiple trees down along State Route 26 through Ozark. Time estimated based on radar.
12:25 UTCTORNADO2 Ese MiltonsburgMonroe, OHNWS Pittsburgh, PA Storm Survey Team found EF2 storm damage in Malaga Township in Monroe County, OH. Maximum wind gust was estimated at 120mph along State Route 800.
12:26 UTCTSTM WND DMGBeallsvilleMonroe, OHDOT reports multiple trees down around Beallsville. Time estimated based on radar.
12:27 UTCTSTM WND DMGHarrisvilleHarrison, OHDOT reported tree down along US 250 near Harrisville. Time estimated based on radar.
12:28 UTCTSTM WND DMG1 Sse CrabappleBelmont, OHReport and photos of damage to barn along Pugh Ridge Road. Time estimated based on radar.
12:30 UTCTSTM WND DMGArmstrongs MillsBelmont, OHDOT reported a downed tree along State Route 148 through Armstrongs Mills. Time estimated based on radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of February 28, 2024

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 281:12 AM ESTEF2Genesee, MI5.7450$1.0 million
February 284:37 AM ESTEF1Montgomery, OH2.4200$510,000
February 284:52 AM ESTEF2Clark, OH21.15003$2.0 million
February 285:14 AM ESTEF1Madison, OH12.3250$300,000
February 285:26 AM ESTEF1Franklin, OH3.8200$100,000
February 285:28 AM ESTEF0Franklin, OH0.560$25,000
February 285:29 AM ESTEF0Pickaway, OH2.280$250,000
February 285:48 AM ESTEF0Franklin, OH5.775$60,000
February 285:49 AM ESTEF2Franklin, OH14.0300$500,000
February 285:19 PM ESTEF0Broome, NY0.6150$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.